Reduced Nausea When Dihydroergotamine Mesylate Is Delivered by INP104
posted in Presentations by Brooke Eger
Poster presented at the 2021 American Headache Society (AHS) Virtual Annual Scientific Meeting.
Authors: LaDonna Randle, Sheena K. Aurora, MD, Jasna Hocevar-Trnka, MD, Stephen B. Shrewsbury, MB ChB
Dihydroergotamine mesylate (DHE) is an effective acute treatment for episodic migraine; however, high maximum plasma concentration (Cmax) after intravenous (IV) injection is usually accompanied by nausea (30-63% in the literature). Precision Olfactory Delivery (POD®) of DHE (INP104) leads to a Cmax only ~10% that of IV DHE, but ~4-fold that of the approved MIGRANAL® (Bausch Health Companies, Inc. or its affiliates, Bridgewater, NJ, USA) nasal spray (STOP 101 study). INP104 was also well tolerated in the recent STOP 301 24/52-week open-label safety study.
Nausea is a common accompanying symptom in migraine and also a recognized side effect of acute treatment with DHE by IV injection. We investigated nausea in the long-term STOP 301 study, in which patients self-administered DHE nasally by a POD device (INP104 product in development) for the acute treatment of migraine attacks.
In the Phase 3 safety study of INP104 (STOP 301), conducted at 38 US centers, baseline migraine characteristics, including most bothersome symptom (MBS), doses of INP104 administered, and treatment-emergent adverse events (TEAEs) were collected. We further investigated all reported TEAEs of nausea (full safety set; patients self-administered at least 1 INP104 dose).
Over 52 weeks, 6,332 doses of INP104 were self-administered, resulting in 39 TEAEs of nausea reported by 30 patients, including those not related to INP104. Most of the nausea-related TEAEs were reported during the 24-week treatment period (n=28 patients). Although nausea was reported at baseline as a migraine-associated MBS by 58 of 354 patients (16.4%), the INP104-related nausea events were not particularly confined to those patients who report nausea as their MBS (n=7/30; 23%). The majority of nausea events were reported after the first (15), second (9), or third (4) dose of INP104 (28/39 events; 72%). One patient reported this TEAE as severe (after first dose) but self-administered another 19 doses and completed the study without further reports of nausea. The remaining TEAEs of nausea were mild (22) or moderate (16) in severity. Four patients stopped treatment due to nausea, and 3 withdrew from the study due to this AE.
Nausea is widely reported to occur after IV DHE administration. In the 24/52-week STOP 301 trial, pretreatment with an antiemetic was not required and less than 1% of doses of INP104 resulted in nausea, with 3 of 354 dosed patients (0.8%) withdrawing because of this TEAE. This may be due to the lower Cmax for INP104 compared to IV DHE. This study demonstrates the possibility for a lower incidence of the self-limiting TEAE of nausea, with the potential to offer a viable delivery alternative to DHE users.
Randle L, Aurora SK, Hocevar-Trnka J, Shrewsbury SB, Reduced Nausea When Dihydroergotamine Mesylate Is Delivered by INP104, 2021 American Headache Society (AHS) Virtual Annual Scientific Meeting.